You are here:

Birth Control/birth control


I am 37 yrs old. I have been diagnosed with hypothyroidism.
I was having irregular periods ( often menstruation would not stop. So my gyno was the one to diagnose my thyroid condition.
I had blood work done and ultrasounds done which all pointed to there being no medical reason other then hormones causing my irregular period.
My Gyno put me on tri-cyclen lo. which has brought me to having regular monthly periods .
The problem I am having is that at some point during the time where I am to take the placebos. I get a severe migraine. Like clock work each month that headache will come and take me out of commission for 1-days. Nothing helps it. The doctor gave me pain killers for the migraines and it still does not stop them.
It's gotten to the point where my job is in jeopardy if I miss more time.
My husband is urging me to stop them but I hate being so irregular.
Is there anything I can do to avoid such a huge monthly headache? Or should I ask for another brand if so which is a good option?

The drop in hormones just before a period (or when starting the placebo pills) will often be the trigger for migraine headaches.  One way to avoid the drop is to take a small amount of estrogen each day while (or instead of) taking the placebo pill.  Another possible way would be to take a birth control pill with even less estrogen than Tri-cyclen Lo, such as Lo Loestrin, which is the lowest estrogen pill, and contains only 10 mcg estrogen, compared to 25 mcg in Tri-cyclen Lo.

Another possible solution is to use on of the 3 month pills, so you only get a period every 3 months.  You may still get the migraines, but you'd only get them 4 times a year.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.